Any tips on dealing with the effects of withdrawal from heart meds?

Posted by tyt @tyt, Oct 30, 2021

After having palpitations after covid. My doctors started me on Buspirone, Carvedilol, while I went through all heart test, everything normal. Which of course both medicines were messing with my emotions. So they thought I needed to start on Prozac. I was on Prozac for 9 days and it was awful. The doctor told me to quit. I went off all my medicines 2 weeks ago, per doctors orders. My palpitations are better but I'm still going through withdrawals from something. Dizziness, internal shaking, vivid dreams,fast heart rate as soon as I wake up. After the fast heart rate I'm worthless for about 4 hours. I feel the best in the evenings. Any ideas? Thanks

Interested in more discussions like this? Go to the Heart & Blood Health group.

Hi @tyt, and welcome to Mayo Clinic Connect. I added your question to the Heart & Blood Health group too (https://connect.mayoclinic.org/group/heart-blood-vessel-conditions/)

Several members talk about the effects of stopping heart meds like Buspirone and Carvedilol. You can read more in this related discussion:
– Stopping Carvedilol (Coreg): When will the effects wear off? https://connect.mayoclinic.org/discussion/hi-everyone-i-am-glad-to-be-a-part-of-this-community/

I'm confident that fellow members like @thankful @bbonchek @danab @hair127 @predictable @connect1 @macto may have more to add.

How long were you taking Buspirone and Carvedilol? Were you in the care of someone specializing in post COVID recovery?

REPLY
@colleenyoung

Hi @tyt, and welcome to Mayo Clinic Connect. I added your question to the Heart & Blood Health group too (https://connect.mayoclinic.org/group/heart-blood-vessel-conditions/)

Several members talk about the effects of stopping heart meds like Buspirone and Carvedilol. You can read more in this related discussion:
– Stopping Carvedilol (Coreg): When will the effects wear off? https://connect.mayoclinic.org/discussion/hi-everyone-i-am-glad-to-be-a-part-of-this-community/

I'm confident that fellow members like @thankful @bbonchek @danab @hair127 @predictable @connect1 @macto may have more to add.

How long were you taking Buspirone and Carvedilol? Were you in the care of someone specializing in post COVID recovery?

Jump to this post

I was on 12.5 mg twice a day of Carvedilol and 5 mg. of Buspirone 3X a day for about 5 weeks. I was under the care of my regular doctor and cardiologist. Then 9 days of Prozac.

REPLY

@tyt I was on a blood thinner for about a year after receiving a stent of a 100% blockage of my LAD. I was not on any of the 2 mentioned drugs above. I have been on 50 mg of metoprolol and 40 mg. of lisinopril. Jim @thankful

REPLY

I took 9 days, 10 mg. of prozac. I was having severe side effects. Doctor told me to stop, he didn't think I would have withdrawals, but I am. I'm having internal shakiness, vivid dreams, extreme sensitivity to noises, dizziness, anxiousness, nausea at times, heart palpitations and high heart rate wake me up every morning. its been 2 weeks since I stopped. Is this ever going to stop?

REPLY
@tyt

I took 9 days, 10 mg. of prozac. I was having severe side effects. Doctor told me to stop, he didn't think I would have withdrawals, but I am. I'm having internal shakiness, vivid dreams, extreme sensitivity to noises, dizziness, anxiousness, nausea at times, heart palpitations and high heart rate wake me up every morning. its been 2 weeks since I stopped. Is this ever going to stop?

Jump to this post

Hi @tyt, sorry to hear that you had such a reaction to low dose Prozac. You mention in an earlier post here https://connect.mayoclinic.org/discussion/withdrawals/ that you were also taking heart medications Carvedilol and Buspirone for 5 weeks before stopping all meds without tapering. I'm not qualified to diagnose, but I question whether Prozac alone at such a low dose is the sole culprit.

Have you returned to the prescribing doctor to tell him of your symptoms and how he can help you bridge this time? It does sound worrisome and there may be more at issue that the drugs and stopping them. It's worth investigation and possibly a second opinion.

REPLY
@colleenyoung

Hi @tyt, sorry to hear that you had such a reaction to low dose Prozac. You mention in an earlier post here https://connect.mayoclinic.org/discussion/withdrawals/ that you were also taking heart medications Carvedilol and Buspirone for 5 weeks before stopping all meds without tapering. I'm not qualified to diagnose, but I question whether Prozac alone at such a low dose is the sole culprit.

Have you returned to the prescribing doctor to tell him of your symptoms and how he can help you bridge this time? It does sound worrisome and there may be more at issue that the drugs and stopping them. It's worth investigation and possibly a second opinion.

Jump to this post

i have an appt. tomorrow with the cardiologist and Wed. with GP. Thanks

REPLY
@tyt

I was on 12.5 mg twice a day of Carvedilol and 5 mg. of Buspirone 3X a day for about 5 weeks. I was under the care of my regular doctor and cardiologist. Then 9 days of Prozac.

Jump to this post

I don’t think the problem your having is the result 90 mgs. Prozac total. Prozac has a long half life and is probably the easiest AD to taper.

REPLY
@sears

I don’t think the problem your having is the result 90 mgs. Prozac total. Prozac has a long half life and is probably the easiest AD to taper.

Jump to this post

I'm beginning to think it might be carvedilol that my doctor stopped without weaning me off. Thanks

REPLY
@tyt

I took 9 days, 10 mg. of prozac. I was having severe side effects. Doctor told me to stop, he didn't think I would have withdrawals, but I am. I'm having internal shakiness, vivid dreams, extreme sensitivity to noises, dizziness, anxiousness, nausea at times, heart palpitations and high heart rate wake me up every morning. its been 2 weeks since I stopped. Is this ever going to stop?

Jump to this post

I had my cardiologist's appt. today. She doesn't think that 9 days of Prozac would have caused the withdrawals that I've had. I told them the issues with coming off all my meds at one time. She said it was possible that I could have had withdrawals from stopping the carvedilol. I asked if the symptoms should be better now, she said yes. But they aren't. I told her about the morning's high heart rate and palpitations, so she wants me to start on diltiazem as needed. so now I'm worried about starting another medicine because I know that Prozac can stay in your system for up to a month. And I don't know anything about a channel blocker. Any info would be greatly appreciated.

REPLY
Please sign in or register to post a reply.
  Request Appointment